[Skip to Content]
[Skip to Content Landing]
Article
March 13, 1987

Prevention of Travelers' Diarrhea by the Tablet Formulation of Bismuth Subsalicylate

Author Affiliations

From the University of Texas Health Science Center at Houston (Drs DuPont, Ericsson, and Johnson and Mss Bitsura and DuPont) and Hospital General de Occidente, Guadalajara, Mexico (Dr Cabada).

From the University of Texas Health Science Center at Houston (Drs DuPont, Ericsson, and Johnson and Mss Bitsura and DuPont) and Hospital General de Occidente, Guadalajara, Mexico (Dr Cabada).

JAMA. 1987;257(10):1347-1350. doi:10.1001/jama.1987.03390100085031
Abstract

Within 48 hours of arrival in Mexico, 182 US students participated in a study to compare the efficacy of two dosages of bismuth subsalicylate (262 mg per tablet) as a prophylactic agent against diarrhea. The students were randomly assigned to receive two tablets (high dose) or one tablet (low dose) of bismuth subsalicylate four times daily or a placebo four times daily during a three-week period. Among these completing the trial, diarrhea (four or more unformed stools in 24 hours or three in eight hours, plus one other symptom) occurred in seven (14%) of 51 receiving the high-dose regimen compared with 15 (24%) of 63 receiving the low-dose regimen and 23 (40%) of 58 in the placebo group. Protection rates were 65% for high-dose and 40% for low-dose bismuth subsalicylate. Diarrhea caused by enterotoxigenic Escherichia coli was found in one student receiving the high-dose regimen, in no students receiving the low-dose regimen, and in seven placebo-treated subjects. Bismuth subsalicylate was well tolerated; the most common side effects were blackening of tongues and stools. Bismuth subsalicylate use in both dosages was associated with tinnitus at a low, clinically insignificant frequency of 1.2 days per 100 days of treatment. The dosage of two tablets of bismuth subsalicylate four times daily (2.1 g/d) appears to be a safe and effective means of reducing the occurrence of travelers' diarrhea among persons at risk for periods up to three weeks.

(JAMA 1987;257:1347-1350)

×